Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 14, 2009, 1:00 PM MDT for Platte County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2009, 1:00 PM MDT (19:00 UTC)
- Expired
- Jun 14, 2009, 1:23 PM MDT
- In force
- 23 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 141900
SVRCYS
WYC031-142000-
/O.NEW.KCYS.SV.W.0048.090614T1900Z-090614T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...
* UNTIL 200 PM MDT
* AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF BORDEAUX...OR 13 MILES SOUTH OF WHEATLAND...AND MOVING
NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL PLATTE COUNTY.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 61 AND
69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.
&&
LAT...LON 4188 10495 4206 10478 4188 10464 4186 10465
4185 10465 4181 10491
TIME...MOT...LOC 1900Z 240DEG 8KT 4187 10488
$$
RUBIN1 follow-up statement
000
WWUS55 KCYS 141923
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
123 PM MDT SUN JUN 14 2009
WYC031-141934-
/O.CAN.KCYS.SV.W.0048.000000T0000Z-090614T2000Z/
PLATTE WY-
123 PM MDT SUN JUN 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PLATTE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WARNING THAT PROMPTED THE WARNING HAS BEEN
UPGRADED TO A TORNADO WARNING.
LAT...LON 4188 10495 4206 10478 4188 10464 4186 10465
4185 10465 4181 10491
TIME...MOT...LOC 1924Z 240DEG 8KT 4190 10482
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:00 PM MDT, 0 minutes earlier.
Area forecast discussion, Jun 14, 1:00 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 100 PM MDT SUN JUN 14 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY AFTERNOON... TONIGHT...EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25 THROUGH THIS EVENING. THUNDERSTORMS INITIATING AT EARLY AFTERNOON IN THE FAVORED SOUTHERN PLATTE AND SOUTHERN GOSHEN COUNTY LOCALES LIKELY DUE TO THE CHEYENNE RIDGE CONVERGENCE AXIS THAT TYPICALLY SETS UP WITH LOW LEVEL SOUTHEAST WINDS...SIMILAR TO THE DENVER CYCLONE CONVERGENCE AXIS FEATURE THAT OCCURS NORTH OF THE PALMER DIVIDE IN COLORADO. WITH FAVORABLE CAPE...1500-2500 JOULES PER KILOGRAM...SPEED AND DIRECTIONAL SHEAR...EXPECT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS THROUGH THE EVENING...PRIMARILY EAST OF INTERSTATE 25 AND IN THE LOW AND MID LEVEL THETA-E RIDGE AXISES WHERE FAVORABLE POSITIVE THETA-E ADVECTION WILL CONTINUE TO TAKE PLACE. WITH DEEP INSTABILITY AND FAVORABLE SHEAR...LARGE HAIL AND DAMAGING WINDS WILL BE PRIMARY THREATS FROM SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS WILL BE MOST NUMEROUS SOUTHEAST OF A CHEYENNE TO CHADRON LINE. NAM SOUNDINGS FORECASTING STORMS TO MOVE NORTHEAST AT ONLY 10 TO 15 MPH AND WITH PRECIPITABLE WATER VALUES FROM 100 TO 150 PERCENT...WILL SEE SOME HEAVY RAINFALL FROM THUNDERSTORMS...MAINLY ACROSS FAR SOUTHEAST WYOMING AND WESTERN NEBRASKA. MAY SEE A MESOSCALE CONVECTIVE SYSTEM DEVELOP THIS EVENING AND LATE TONIGHT ACROSS FAR WESTERN NEBRASKA...AS SUGGESTED BY THE NAM AND GFS. AREAS OF LATE NIGHT FOG ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA... MINIMIZED ACROSS EASTERN WYOMING ALONG THE SURFACE TROUGH AXIS. MONDAY...CONSIDERABLY LESS THUNDERSTORM COVERAGE MONDAY AFTERNOON WITH NEGATIVE THETA-E ADVECTION AND WITH LOW AND MID LEVEL THETA-E RIDGE AXISES TRANSLATING EAST INTO CENTRAL NEBRASKA. MONDAY NIGHT...THUNDERSTORMS WILL MOSTLY END IN THE EVENING WITH LOSS OF DAYTIME HEATING AND LACK OF LIFTING MECHANISMS. TUESDAY...AGAIN...MINIMAL AFTERNOON THUNDERSTORM COVERAGE WITH RIDGING ALOFT AND ASSOCIATED WARM TEMPERATURES ALOFT PRODUCING INCREASED CONVECTIVE INHIBITION. ALSO...LESS LOW AND MID LEVEL MOISTURE TO FUEL THUNDERSTORMS. .LONG TERM...TUE NIGHT THRU SUN...MINIMUM OF TSTMS TUE NIGHT AS UPPER RIDGE SHFTS E INTO THE PLAINS WITH AIRMASS NOT VERY UNSTABLE. MAIN FULL LATITUDE UPPER TROF TO PASS THRU THE REGION WED AFTN INTO THU. EURO MODEL HAS SPED UP ITS TROF MOVEMENT FROM YDA...SIMILAR TO GFS NOW. BETTER CHCS OF SHWRS/TSTMS RETURN WED AFTN/EVNG AHEAD OF UPPER TROF IN SW FLOW ALOFT. SHWRS AND SOME TSTMS CONTINUE OVERNIGHT WED INTO THU AS TROF AXIS AND ASSOCD CDFNT MOVES THRU WITH W/NW WINDS. AFTER THAT...MODELS IN GOOD AGREEMENT ABOUT A LARGE UPPER RIDGE BUILDING AND SHIFTING INTO THE AREA FOR FRI AND SAT. AIRMASS DRIES OUT AND TEMPS ACTUALLY WARM TO A LITTLE ABOVE NORMAL FOR THE SUMMER SOLSTICE. MODELS SIMILAR IN TIMING ON A FTR LIFTG NEWD INTO THE REGION ON SUN FROM THE BASE OF THE WEST COAST UPPER TROF...SO HAVE KEPT MENTION OF PCPN MAINLY ON SUN. && .AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING PRODUCING MVFR. SOME SEVERE STORMS EAST OF THE LARAMIE RANGE WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND EXTREME TURBULENCE. NUMEROUS THUNDERSTORMS AFTER MIDNIGHT ACROSS WESTERN NEBRASKA WILL PRODUCE MVFR AND LOCALIZED IFR. AREAS OF FOG EAST OF THE LARAMIE RANGE WILL PRODUCE MVFR AND LOCALIZED IFR LATE TONIGHT THROUGH MID MORNING MONDAY. VFR MONDAY AFTERNOON AND EVENING WITH SCATTERED THUNDERSTORMS. && .FIRE WEATHER...NO CONCERNS THROUGH TUESDAY DUE TO RECENT RAINS AND GREEN UP. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL LOWER EACH DAY THROUGH TUESDAY WITH WINDS INCREASING WEST OF THE LARAMIE RANGE. && .HYDROLOGY...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING WILL PRODUCE RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH WITH LOCALIZED AMOUNTS UP TO THREE INCHES ACROSS WESTERN NEBRASKA AND FAR EASTERN WYOMING. NUMEROUS THUNDERSTORMS AFTER MIDNIGHT ACROSS WESTERN NEBRASKA WILL LIKELY PRODUCE AVERAGE RAINFALL AMOUNTS OF ONE INCH WITH LOCALIZED AMOUNTS UP TO THREE INCHES. FLASH FLOODING WILL BE POSSIBLE THROUGH TONIGHT...ESPECIALLY SOUTHEAST OF A CHEYENNE TO CHADRON LINE WITH SLOW MOVING THUNDERSTORMS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WEATHER/HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 14, 9:44 AM MDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 944 AM MDT SUN JUN 14 2009 NEZ001>003-019>021-054-055-WYZ059>070-151545- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 944 AM MDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER PREDICTS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF A LINE FROM LARAMIE TO DOUGLAS TO SHERIDAN. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY EAST OF INTERSTATE 25. THUNDERSTORMS WILL BE MOST NUMEROUS SOUTHEAST OF A LINE FROM CHEYENNE TO CHADRON. THUNDERSTORMS WILL BE MOST LIKELY TO INITIATE ALONG INTERSTATE 25...ALONG THE EAST SLOPES OF THE LARAMIE RANGE AND ALONG THE WEST EDGE OF THE LOW CLOUD SHIELD ACROSS FAR EASTERN WYOMING WHERE DIFFERENTIAL HEATING WILL BE MOST PRONOUNCED. SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS EASTERN WYOMING EAST OF INTERSTATE 25...AND ESPECIALLY ACROSS WESTERN NEBRASKA...PRIMARILY SOUTH OF A SCOTTSBLUFF TO ALLIANCE LINE. BECAUSE OF ADEQUATE INSTABILITY AND WIND SHEAR...SOME THUNDERSTORMS IN THE SLIGHT RISK AREA WILL BECOME SEVERE THIS AFTERNOON AND EVENING. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS EASTERN LARAMIE COUNTY OF WYOMING...AND ACROSS BANNER...MORRILL KIMBALL AND CHEYENNE COUNTIES OF WESTERN NEBRASKA. THE PRIMARY RISKS FROM SEVERE THUNDERSTORMS WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS OF 58 MPH OR STRONGER. LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING WILL OCCUR IN SOME THUNDERSTORMS AS THE MOVEMENT OF THUNDERSTORMS WILL BE TO THE NORTHEAST AT ONLY 10 TO 15 MPH. HEAVY RAIN FROM THUNDERSTORMS IS MOST LIKELY ACROSS FAR SOUTHEAST WYOMING AND THE SOUTHERN HALF OF THE WESTERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL OCCUR MAINLY MONDAY...WEDNESDAY AND THURSDAY AFTERNOONS AND EVENING. SEVERE THUNDERSTORMS WILL BE MUCH LESS LIKELY ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING... PRIMARILY SOUTHEAST OF A CHEYENNE TO SCOTTSBLUFF TO ALLIANCE LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE RUBIN
In the hours before
Special weather statement, Jun 14, 12:38 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1238 PM MDT SUN JUN 14 2009 WYZ067-141930- PLATTE- 1238 PM MDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF BORDEAUX...OR 15 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 5 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AS IT MOVES NORTHEAST AT 20 MPH. HEAVY RAIN WILL ALSO CAUSE NORMALLY DRY WASHES AND CREEKS TO FILL UP QUICKLY. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 59 AND 73.
Local storm report, Jun 14, 12:40 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1240 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 15 S WHEATLAND 41.83N 104.96W
06/14/2009 E0.50 INCH PLATTE WY TRAINED SPOTTER
&&Special weather statement, Jun 14, 12:45 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT..CORRECTION TO SPEED NATIONAL WEATHER SERVICE CHEYENNE WY 1245 PM MDT SUN JUN 14 2009 WYZ067-141930- PLATTE- 1245 PM MDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF BORDEAUX...OR 15 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AS IT MOVES NORTHEAST. HEAVY RAIN WITH THE STORM WILL ALSO CAUSE NORMALLY DRY WASHES AND CREEKS TO FILL UP QUICKLY. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 59 AND 73.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:02 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 58 min |
| Jun 13, 6:06 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 54 min |
| Jun 13, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 35 min |
| Jun 13, 10:32 PM MDT | Areal Flood Warning | CYS | Converse, Niobrara, Platte | 6 hr |
| Jun 14, 1:11 PM MDT | Tornado Warning | CYS | Platte | 37 min |
| Jun 14, 1:46 PM MDT | Tornado Warning | CYS | Goshen, Platte | 59 min |
| Jun 14, 1:59 PM MDT | Flash Flood Warning | CYS | Platte | 3 hr |
| Jun 14, 2:33 PM MDT | Tornado Warning | CYS | Goshen | 30 min |
| Jun 14, 2:46 PM MDT | Tornado Warning | CYS | Goshen | 29 min |
| Jun 14, 3:01 PM MDT | Flash Flood Warning | CYS | Goshen | 3 hr |
| Jun 14, 3:13 PM MDT | Tornado Warning | CYS | Goshen | 47 min |
| Jun 14, 3:54 PM MDT | Tornado Warning | CYS | Goshen | 36 min |
| Jun 14, 4:12 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 35 min |
| Jun 14, 4:54 PM MDT | Flash Flood Warning | CYS | Platte | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.